Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 25, 1997, 4:55 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1997, 4:55 PM EDT (20:55 UTC)
- Expired
- Jun 25, 1997, 7:55 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1733 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 252055 RRA FFWRNK NCC189-252355- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 455 PM EDT WED JUN 25 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 755 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...WATAUGA COUNTY AT 455 PM DOPPLER RADAR IN BLACKSBURG INDICATED PERSISTENT THUNDERSTORMS OVER SOUTHERN WATUAGA COUNTY ABOUT 5 MILES SOUTHWEST OF BOONE. RADAR ESTIMATES AS MUCH AS 3 TO 4 INCHES OF RAIN HAD FALLEN IN THIS AREA SINCE 3 PM. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE THROUGH ABOUT 6 PM PRODUCING A LIKELYHOOD OF FLASH FLOODING.. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:22 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 25, 2:22 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT WED JUN 25 1997 RECOMMENDATIONS... .CRW...THANKS FOR THE CALL. .WBC AND RDU...NONE. DISCUSSION... SAT LOOP SHWD RAPIDLY DEVELOPING THUNDERSTORMS OVER THE MTNS THIS AFTERNOON. KFCX 88D INDCTD SCT SHOWERS AND THUNDERSTORMS OVER WRN PORTIONS OF SCOPE THIS AFTERNOON. CLUSTER OF TSTMS NOTED OVER CNTRL WV. ADAPT CHART SHWD SFC MOISTURE FLUX CONVG OVER WRN WV. EXPCTD SCT SHWRS AND THUNDERSTORM TO CONTINUE INTO THIS EVENING THEN DIMINISH AFTER SUNSET. MODELS ARE SIMILIAR IN BREAKING DOWN OF THE UPPER RIDGE. THE TIMING OF COLD FRONT DIFERENT DEPENDING ON MODEL OF CHOICE. AVN DEVELOPS A WAVE ALONG FRONT AND SLOWS FRONT DOWN.h ANYHOW... DYNAMICS ARE BETTER THURSDAY....THUS BETTER CHANCES OF SHOWERS AND THUNDERSTORMS. ROA 69/89/66/86 3531 RNK 66/86/64/83 3631 BLF 67/80/62/80 3631 DAN 73/93/68/87 2452 KK
In the hours before
Special weather statement, Jun 25, 11:44 AM EDT, 5 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-261200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT WED JUN 25 1997 ...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT... SOUTHWEST WINDS WILL BRING INCREASING MOISTURE AND INSTABILITY TO THE REGION TODAY. WIDELY SCATTERED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA... IN FAR SOUTHWESTERN VIRGINIA...AND IN SOUTHERN WEST VIRGINIA. MORE ISOLATED THUNDERSTORMS MAY OCCUR IN THE NEW RIVER VALLEY AREA AND ALONG THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. CONDITIONS ARE NOT EXPECTED TO BECOME UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME STRONG...WITH SMALL HAIL AND STRONG GUSTY WINDS. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING...AND WOULD PRODUCE LOCALLY HEAVY DOWNPOURS. SKYWARN SPOTTELR ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. JACKSON/KOSTURA
Special weather statement, Jun 25, 11:50 AM EDT, 5 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-261200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT WED JUN 25 1997 ...SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT... SOUTHWEST WINDS WILL BRING INCREASING MOISTURE AND INSTABILITY TO THE REGION TODAY. WIDELY SCATTERED LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NORTHERN MOUNTAINS OF NORTH CAROLINA... IN FAR SOUTHWESTERN VIRGINIA...AND IN SOUTHERN WEST VIRGINIA. MORE ISOLATED THUNDERSTORMS MAY OCCUR IN THE NEW RIVER VALLEY AREA AND ALONG THE BLUE RIDGE IN VIRGINIA AND NORTH CAROLINA. CONDITIONS ARE NOT EXPECTED TO BECOME UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME STRONG...WITH SMALL HAIL AND STRONG GUSTY WINDS. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING...AND WOULD PRODUCE LOCALLY HEAVY DOWNPOURS. SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. JACKSON/KOSTURA
Local storm report, Jun 25, 3:30 PM EDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 25 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
310 PM REDWOOD VA .75 INCH HAIL
06/25/97 FRANKLIN
DAKLocal storm report, Jun 25, 3:32 PM EDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 25 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
310 PM REDWOOD VA .75 INCH HAIL
06/25/97 FRANKLIN
DAKLocal storm report, Jun 25, 4:27 PM EDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUN 25 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
400 PM 4 NE PENHOOK VA .75 INCH HAIL
06/25/97 PITTSYLVANIA
415 PM 5 N UNION HALL VA LIGHTNING
06/25/97 FRANKLIN HOUSE AND BOAT HOUSE STRUCK
BY LIGHTNING AND CAUGHT FIRE
SMITH MOUNTAIN LAKE
PMCLocal storm report, Jun 25, 4:34 PM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUN 25 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
400 PM 4 NE PENHOOK VA .75 INCH HAIL
06/25/97 PITTSYLVANIA
415 PM 5 N UNION HALL VA LIGHTNING
06/25/97 FRANKLIN HOUSE AND BOAT HOUSE STRUCK
BY LIGHTNING AND CAUGHT FIRE
SMITH MOUNTAIN LAKE
PMCNearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.